Reglan for migrainesRegister Today!
This is a discussion on Reglan for migraines in General Nursing Discussion, part of General Nursing ... Anyone else familiar with this practice? I've seen it used several times for migraines while I'm at...by Aneroo Mar 3, '06Anyone else familiar with this practice? I've seen it used several times for migraines while I'm at work.
DH woke up this morning with a cluster headache. From what I had read in the past, I remember reading treatments for cluster headaches and migraines were similar. So we decided that he might try Reglan- he did, his headache was improving 20-30 minutes after intake and is now gone.
My MIL was downstairs, and started drilling me on Reglan and how it's used for headaches. She's a CNM, and is interested in this for her area of practice.
Main question- Is there somewhere I can find info on using Reglan for headaches instead of an antiemetic, or is it just one of those not approved uses that gets used that way anyhow?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=146276©2013 allnurses.com INC. All Rights Reserved.
- 28,344 Views
- Mar 3, '06 by SmilingBluEyesThey gave it to me in the ED for a migraine not too long ago. It was given with a lot of things, however...benedryl and morphine, as well.
- Mar 3, '06 by ZASHAGALKASeen it work in the ED for migraines - and work wonderfully. I believe it is an 'off label' use.
And it is my understanding that it only works IV. We started locks, pushed it, and quite often, d/c'd the lock 20 min later and discharged a startled migraine sufferer that wanted to know exactly what we gave that made their headache go away WITHOUT conking them out.
Not making a generalization about migraine sufferers, but about the drug seekers on the ED 'list': it's amazing how fast 'reglan' was added to their list of allergies!
- Mar 3, '06 by SmilingBluEyesThe problem w/reglan I noticed is it made me feel "all dried up inside" and I know that is a known side effect (anti cholinergic??) anyhow it was bothersome enough I am not sure I would want it again....
I think I would just ask for the benedryl next time. It seems to work best---but only theIV form for some reason???
- Mar 3, '06 by Blee O'MyacinI had some in the ED (IV Push) about 4 months ago for a migraine and they gave it with IV decadron. I felt like I was going to jump out of my skin (from the reglan - I also have problems taking compazine), but I didn't have a migraine anymore. I had to wait around to get a CT scan since I had a brain tumor 15 years ago and the doc was being nice and throrough. So they gave me some IV benedryl to take the edge off. But what a wonderful way to get rid of a migraine without the dilaudid hangover. Plus the ER staff isn't looking at you wondering if you are one of those drug seeking young women w/migraine!!
- Mar 3, '06 by GooeyRNReglan can also be used for inducing lacation or increasing supply. Some drugs just have many uses! Thats neat that it helps migrains. I never heard that before. I guess you learn something new every day!
- Mar 3, '06 by fakemusicianmy friend's husband actually was given this in the ED and it helped him, just made him extremely drawsy. my friend is an RN and we were just talking about this 2 days ago. i think she said it works in the same place of the brain??
i'm very interested to find out too. is it more like a side effect of the reglan?
- Mar 3, '06 by MomNRNIn our ED we use Benedryl/Reglan IVP for migraines. It works well for most people. Those who remain skeptical are the drug seeks who want their 20mg of morphine.
- Aug 28, '08 by mistymeanorI am not a nurse, but am a patient. I have been a patient my whole life as I have been in and out of the hospital all my life due to complications from my Muscular Dystrophy (spinal muscular atrophy).
Last week I was diagnosed with two blood clots in my left leg. This is the 2nd time as my first was about 14years ago. Yes I am in a wheelchair, but they are not sure that is for sure the culprit... may be family history, or a disorder... I will get the results back in about 3 more weeks. Anyway... since being discharged from the hospital on Lovenox 40mg 1x daily and Coumadin 5mg 1x daily they told me to get my INR levels checked with a local oncologist in 5 days. May I add I am 30 yrs old but very tiny and weigh 51lbs. Well that was Tuesday. My INR was 5.8 they called (after I had already taken my 4pm dose) and said it was way too high and to stop all blood thinners.
The next morning I awoke with the worst Migraine I have ever had in my LIFE... and I am not the type to frequently get migraines. I couldnt stop crying... My doc said to go to the ER to make sure I wasnt bleeding in my brain or anything. The doc at ER did a cat scan but she said since it had been a while since the headache started it may not read 100% accurate and was going to do a spinal tap to make sure. However, they wouldnt do a spinal tap on me because my spine is so twisted and my blood so thin. In the ER my INR was up to 6.3. My scan was normal.
Well to get to the point of the topic... they gave me reglan for my head, IV. They said if I felt "anxious" they would give me benadryl to take the edge off. I'm like ????
I was "ok" after the first dose, they gave me a 2nd dose and let me tell you... like someone said above... I felt like I was jumping out of my skin. IT FELT HORRIBLE! Like a junkie or something, but the difference was that you KNEW you were acting like a wacko but couldnt stop! I was agitated, rocking in my wheelchair, couldnt sit still.... no place felt comfortable... I wanted my dad to put me in bed, then back in my chain, then in bed again and so on... I wanted to pull my IV out... I wanted to flee!
Yanno on opiates you may be doing weird things but you dont really realize it... you just feel good... on this... omg! Like I didnt know what to do with myself and nothing felt right!
Well it took them over 2hrs. to get back in to give me the benadryl... The ER had gotten slammed. Moments after injecting the benadryl I began to feel like myself again...
While it did kick the headache totally... the side effects were horendous! They sent me home with it orally. I awoke again with a migraine... I took the benadryl with it and was fine... although extremely sleepy and groggy because of the benadryl. It kicked my headache in the booty again.
Tomorrow I have my INR checked again, I hope my blood has gotten lower and maybe these migraines will cease. But I did a seach on google for reglan to see how others felt on it and about its use for headaches. I found this forum and wanted to post my experience.
- Mar 26, '09 by omgnadb1They gave it to me in the ER yesterday in a shot for a four day migraine. It did not help at all, still have the headache and all the symptoms that go with it plus a pain in my thigh from the shot.